New Mexico, 2018

Hail and Damaging Winds in New Mexico, August 7 to 8, 2018

August 7 to 8, 2018 · NWS ABQ · 9 events in 5 counties and zones

The center of upper level high pressure drifted westward into Arizona on the 7th and allowed stronger northwest flow to develop aloft over northeastern New Mexico. A very unstable atmosphere developed toward the late afternoon hours as moist low level southeasterly flow combined with strong afternoon heating and stronger winds aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The center of upper level high pressure drifted westward into Arizona on the 7th and allowed stronger northwest flow to develop aloft over northeastern New Mexico. A very unstable atmosphere developed toward the late afternoon hours as moist low level southeasterly flow combined with strong afternoon heating and stronger winds aloft. The first thunderstorms developed around the Vermejo Park area where hail over two inches was reported. Storms continued to increase in coverage around Colfax and Union counties while pushing south toward the Interstate 40 corridor. Several storms went on to produce one to two inch hail with high winds and torrential rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 7, 4:34 PM MST, 25 minutes earlier.

Area forecast discussion, Aug 7, 4:34 PM MST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
534 PM MDT Tue Aug 7 2018

.AVIATION...
00Z TAF CYCLE
A Severe Thunderstorm Watch is in effect for northeastern NM thru 9
pm. Storms are still developing over the high terrain of the Sangre
de Cristo Mts and near the Colorado border as of 23Z. This activity
will move southeast and organize more into a few severe storms as the
evening progresses. Farther west, convective outflows are forcing a
few SHRA/TSRA into the Rio Grande Valley from KSAF to KABQ. Latest
near-term, hi-res model guidance shows SHRA continuing thru around
08Z within central NM before tapering off overnight. Eastern NM will
likely stay active much of the night as TSRA tapers to an area of
rain with embedded TS thru the early morning. Another active day is
expected Wednesday.

Guyer

&&

.PREV DISCUSSION...244 PM MDT Tue Aug 7 2018...
.SYNOPSIS...
Severe storms are possible over the far northeast highlands and
plains this evening, capable of producing large hail, strong winds,
frequent lightning, and locally heavy rainfall. Storms will generally
move east-southeast toward the eastern New Mexico border late this
evening. Another round of afternoon storms is expected along the
central mountain chain eastward, with above normal temperatures
Wednesday. A backdoor front will bring a gap wind through the central
mountain chain to Albuquerque and Santa Fe Wednesday night. The front
will also replenish moisture in the central valley, enhancing storm
coverage there Thursday. Friday will see the best coverage of storms
over much of the state with high temperatures trending below normal.
Drier conditions are expected this weekend, however spotty storms
will still exist. High temperatures look to remain below normal
through the weekend as well.

&&

.DISCUSSION...
A growing batch of cu are forming over the higher terrain, as is
usual for August over NM. This evening's main concern remains over
the far northeast highlands and adjacent plains where a few severe
thunderstorm cells are likely to develop. Plenty of sfc moisture,
instability of 2000-2500 J/kg of CAPE, and sfc-6km shear of 30-40kts
with NW flow aloft will allow for the potential for large hail,
frequent lightning, locally heavy rainfall, and strong downburst
winds up to 70mph. A Severe Thunderstorm Watch is out for Colfax and
Union Counties to 9pm MDT this evening as a result. Storms are
expected to evolve and become more organized as they generally move
east- southeast 20-30mph toward far northeast NM and southeast CO.
Models also continue to show the east- central highlands seeing
convective activity later this afternoon and evening. Outflows from
the strong storms over far northeast NM and the east-central
highlands could collide later this evening over east-central NM
keeping storm activity going well into the night for locales near and
around Tucumcari.

The outflow/backdoor bdry will push further south and west to the
east slopes of the Sangre's and to around I-40 Wednesday. This will
setup another day of afternoon convection there, with a few storms
again likely becoming severe over the northeast plains. The backdoor
push moves through the gaps of the central mtn chain Wednesday night
bringing a gap wind to ABQ and Santa Fe. The added moisture will
provide an uptick in storm coverage over central valley locations
Thursday. High temperatures also fall Thursday behind the front, into
the upper 80s for ABQ. Temperatures fall a few degrees more Friday.
Storm coverage will be at its peak Friday for the state as a whole as
the front pushes past the continental divide. The threat of locally
heavy rainfall and flash flooding spreads into western NM as a
result.

The upper high builds back over the Great Basin by Saturday setting
up a drier northeast flow over NM. Expect a downtrend in storm
coverage, although the southern third of NM does look to keep a
healthy batch of storms going. The northeast flow remains Sunday,
with an upper level low moving into the panhandle of Texas sometime
Sunday into early next week. This would enhance storm coverage for
eastern NM. It would also help keep temperatures down below normal as
well.

24

&&

.FIRE WEATHER...
Hot, dry and unstable conditions continue across much of northwest
New Mexico, while hot, moist and unstable conditions prevail across
eastern New Mexico. Wetting storms will favor the higher terrain and
northeast plains this evening. More of the same Wednesday as the
upper high holds-on over southern UT and northern AZ. Wetting storms
will progress further south across the eastern plains Wednesday
night.

Humidity and chances for wetting rain will ramp-up late week as the
upper high moves further northwest across the Great Basin, allowing
moisture to spread west across the state. High temperatures will
trend down as a result of the added cloud cover and rain-cooling.
The upper high will move south to over AZ and/or southern CA early
to mid next week and expand over NM, leading to a warming trend with
daily rounds of wetting storms trending down but still remaining
active.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 7, 2:03 AM MST, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
303 AM MDT Tue Aug 7 2018

NMZ501>540-081100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
303 AM MDT Tue Aug 7 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected across portions of northeast and
east central New Mexico this afternoon and evening. Storms will
initially be discrete but as they shift eastward, they will grow
upscale into a small cluster. Large hail will be the initial threat,
however, the potential for damaging wind gusts will increase as the
storms shift east. Locally heavy rainfall and flash flooding is also
possible with any storms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will continue to increase in number and
intensity through the remainder of the work week. Severe weather
remains possible Wednesday afternoon and evening across northeast and
east central New Mexico. Once again, large hail and damaging winds
will be the main threats.

Heavy rain will also be a concern area wide through the remainder of
the week as soils become increasingly saturated and storm motion
slows. Though localized areas of flash flooding is possible on
Wednesday, concern for flash flooding is maximized on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any severe
weather through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Special weather statement, Aug 7, 2:24 PM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
324 PM MDT TUE AUG 7 2018

NMZ508-072200-
Southwest Mountains-
324 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CATRON COUNTY UNTIL
400 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Old Horse Springs, or 21 miles south of Datil, moving
southwest at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Catron
County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3395 10788 3382 10774 3363 10791 3383 10813
TIME...MOT...LOC 2124Z 048DEG 8KT 3384 10788

40
Special weather statement, Aug 7, 2:31 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
331 PM MDT TUE AUG 7 2018

NMZ508-509-072200-
San Francisco River Valley-Southwest Mountains-
331 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CATRON COUNTY UNTIL
400 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
Reserve, moving southwest at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Reserve, Cruzville and San Francisco Plaza.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3386 10871 3373 10856 3354 10874 3374 10896
TIME...MOT...LOC 2131Z 048DEG 8KT 3375 10871

40
Special weather statement, Aug 7, 3:43 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
443 PM MDT TUE AUG 7 2018

NMZ507-519-520-072315-
West Central Highlands-Lower Rio Grande Valley-Middle Rio Grande
Valley/Albuquerque Metro Area-
443 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIBOLA...WEST
CENTRAL VALENCIA AND NORTH CENTRAL SOCORRO COUNTIES UNTIL 515 PM
MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles west of Belen, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Cibola...west central Valencia and north central Socorro Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3453 10733 3471 10730 3472 10702 3445 10706
TIME...MOT...LOC 2242Z 276DEG 7KT 3461 10723

40
Special weather statement, Aug 7, 4:00 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
500 PM MDT TUE AUG 7 2018

NMZ521-522-072330-
Sandia/Manzano Mountains-Estancia Valley-
500 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO AND NORTHWESTERN
TORRANCE COUNTIES UNTIL 530 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tajique, or 15 miles west of Estancia, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tajique, Chilili and Torreon.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3476 10640 3489 10639 3490 10610 3469 10616
TIME...MOT...LOC 2259Z 277DEG 14KT 3482 10632

40
Special weather statement, Aug 7, 4:23 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
523 PM MDT TUE AUG 7 2018

NMZ518-080000-
Santa Fe Metro Area-
523 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANTA FE COUNTY
UNTIL 600 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Cienega, or 11 miles west of Santa Fe, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Santa Fe, Eldorado At Santa Fe, La Cienega and Tesuque.

This includes Interstate 25 between Mile Markers 269 and 284.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3546 10596 3554 10623 3571 10621 3573 10591
TIME...MOT...LOC 2323Z 277DEG 8KT 3562 10614

40
Special weather statement, Aug 7, 4:53 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
553 PM MDT TUE AUG 7 2018

NMZ518-080030-
Santa Fe Metro Area-
553 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANTA FE COUNTY
UNTIL 630 PM MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Cienega, or 12 miles southwest of Santa Fe, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Santa Fe, Eldorado At Santa Fe, La Bajada and La Cienega.

This includes Interstate 25 between Mile Markers 265 and 283.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3552 10625 3570 10622 3572 10593 3545 10598
TIME...MOT...LOC 2353Z 277DEG 7KT 3561 10615

40

The radar

The Pueblo radar (KPUX), 181 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Colfax

When
August 7, 4:59 PM MST to 5:09 PM MST
Where
Colfax County, 12.41 mi WNW of Van Houten
Measured
2.25 in hail
Reported by
Social Media
Coordinates
36.887, -104.729

Hail slightly larger than two inches along NM-555 west of Raton.

Hail, Union

When
August 7, 5:40 PM MST to 5:44 PM MST
Where
Union County, Grenville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.590, -103.610

Hail up to the size of two inches in Grenville. Most hail stones were between pea and dime size.

Hail, Santa Fe

When
August 7, 6:25 PM MST to 6:26 PM MST
Where
Santa Fe County, 5.77 mi ESE of La Cienega
Measured
0.75 in hail
Reported by
Public
Coordinates
35.520, -106.040

Hail up to the size of pennies near Eldorado. Most hail stones were the size of peas.

Hail, Colfax

When
August 7, 7:15 PM MST to 7:19 PM MST
Where
Colfax County, 4.99 mi SE of Dawson
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.610, -104.720

Abundant amounts of hail up to the size of half dollars 11 miles west-northwest of Maxwell. Roof damage reported from this storm. Damage amounts estimated for minor damage.

Hail, Colfax

When
August 7, 7:25 PM MST to 7:32 PM MST
Where
Colfax County, 5.92 mi WNW of Maxwell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.570, -104.640

Hail up to the size of golf balls covering the ground northwest of Maxwell.

Hail, Colfax

When
August 7, 7:30 PM MST to 7:35 PM MST
Where
Colfax County, 6.07 mi NW of Maxwell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.590, -104.630

Hail up to the size of pennies partially covering the ground northwest of Maxwell.

Thunderstorm Wind, Harding

When
August 7, 8:00 PM MST to 8:05 PM MST
Where
Harding County, 0.89 mi NW of Bueyeros
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.990, -103.690

High winds pulled plants from ground and downed several tree limbs. Very heavy rainfall and small hail accompanied the high winds.

Thunderstorm Wind, Harding

When
August 7, 9:38 PM MST to 9:42 PM MST
Where
Harding County, 4.43 mi WSW of Mills
Measured
50 kt (58 mph) measured gust
Reported by
Park/Forest Service
Coordinates
36.050, -104.320

A peak wind gust up to 58 mph was reported at Mills Canyon.

Thunderstorm Wind, Roosevelt

When
August 8, 12:46 AM MST to 12:47 AM MST
Where
Roosevelt County, 12.74 mi SE of Tolar
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
34.300, -103.800

Melrose Bombing Range reported a peak wind gust up to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763738, 763739, 763740, 763741, 763742, 763743, 763744, 763750, 763751.